Winter Weather, Green
- When
- February 8, 6:00 PM CST to February 9, 9:00 AM CST
- Where
- Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Three to five inches of snow accumulation.
A wave of low pressure moving across northern IL spread multiple bands of moderate to heavy snow across southern WI from the evening into the morning hours. Three to eight inches of snow fell with many schools closed from Madison to Milwaukee and south to the IL border.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A wave of low pressure moving across northern IL spread multiple bands of moderate to heavy snow across southern WI from the evening into the morning hours. Three to eight inches of snow fell with many schools closed from Madison to Milwaukee and south to the IL border. Some vehicle slide-offs and accidents occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 5:11 PM CST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
511 PM CST Thu Feb 8 2018
.UPDATE...
Regional radar is showing plenty of returns, but the leading edge
is all aloft and not reaching the ground. It will take a few hours
to saturate before we start seeing snow in the observations.
Timing still looks reasonable, reaching Madison by 7-8 pm and
Milwaukee by 9-10 pm. The forecast is on track.
&&
.AVIATION(00Z TAFS)...
MVFR then quickly IFR conditions will overspread southern
Wisconsin as snow pushes into the region. Timing and expected
CIGS/VSBYS haven't changed with the new forecast. We're expecting
the snow to reach KMSN about 01-02z Friday and KMKE/KUES/KENW by
03-04z Friday. Give that a little wiggle room for uncertainty. We
are still looking at the highest snowfall rates will be between
midnight and 6 am. This will be a dry snow. Winds will increase
out of the northeast by mid morning on Friday. CIGS will improve
to VFR at KMSN by mid morning Friday, but not until mid to late
afternoon Friday for the southeast.
&&
.PREV DISCUSSION... (Issued 303 PM CST Thu Feb 8 2018)
SHORT TERM...
Tonight and Friday...Forecast Confidence is High...
Light snow is falling across parts of Iowa along a baroclinic zone
and strengthening upper jet. Returns showing up on radar in
southwest WI are not hitting the ground, yet. Snow is expected to
move into southwest WI around 6-7 pm. It will then spread across
southern WI, pushing north of I-94 around 9 pm. Adjusted
snowfall totals down a tad for counties not touching the Illinois
state line, as those areas will be on the northern edge of the
heaviest snowfall (down in Illinois).
The greatest snowfall totals will be in far southern WI and across
northern Illinois. This is where the strongest low level
frontogenesis and warm air advection sets up. Lift is good with
these features and the dendrite growth zone is up to 200mb.
The majority of the snow will fall between midnight and 6 am.
Tonight the low level jet will ramp up across Illinois, tightening
up the baroclinic zone along the Wisconsin/Illinois state line,
and providing strong warm air advection. Upper divergence
increases after midnight as the right entrance region passes
overhead.
Snowfall rates could be around 1 inch per hour after midnight.
The NAM continues to come in with aggressive precip amounts. Other
models are pretty consistent with the axis of greatest precip
across northern Illinois.
Some lake enhancement is possible with northeast winds Friday
morning, but an organized lake effect band is not expected. Delta T
values are 13. Light snow will likely linger in eastern WI through
Friday morning, and maybe into the afternoon along the lake. It
looks like snow to liquid ratios will be around 18:1. This is a
moderate consistency snow and winds may be just enough on Friday to
create a little drifting.
Friday night and Saturday...Forecast Confidence High...
Southern Wisconsin remains in the right entrance region of a
strong 150 knot 250 mb upper level jet max across the Great Lakes,
with an upper trough across the northern Rockies. Weak to
moderate upper divergence. Little in the way of 700 mb upward
motion. Low levels are dry with mid levels continuing to dry.
Surface high pressure builds in with light winds. As a result
temperatures could drop more than forecast with the fresh snow
cover.
LONG TERM...
Saturday Night Through Monday...Forecast Confidence Medium to
High...
The upper level flow becomes more zonal, then west/southwest by
Monday.
far southeast Wisconsin may see a little light snow saturday
night, on the northern fringe of a large band of snow just to the
south.
Tuesday through Thursday...Forecast Confidence Medium...
A mid level trough moves across southern Wisconsin Monday night
and Tuesday, with a second one Thursday. The main precipitation
band will remain to our south.
Temperatures look to be a little more seasonable than the last
week.
AVIATION(18Z TAFS)...
Ceilings around 2kft will push into southern WI with the onset of
snow this evening. They will be around 1000-1500 feet from about
midnight to 6 am with the heaviest snowfall. Snowfall rates during
this time may be around 1 inch per hour with lower ceilings and
visbys at times, especially in far southern WI. Conditions will
improve across south-central WI during Friday morning, but 1500 ft
ceilings and light snow may linger into early Friday morning in the
east. Light east to northeast winds will increase slightly on
Friday, especially in eastern WI.
MARINE...
Winds and waves will remain below small craft levels. Northeast
winds of 10 to 20 knots are expected for Friday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 9 PM this evening to 6 PM CST Friday
for WIZ065-066-070>072.
Winter Storm Warning until 6 PM CST Friday for WIZ067>069.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Friday for WIZ058>060-064.
Winter Weather Advisory until 6 PM CST Friday for WIZ056-057-062-
063.
LM...None.
&&
Update...Davis
Tonight/Friday and Aviation/Marine...Hentz
Friday Night through Thursday...MarquardtHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 316 PM CST Thu Feb 8 2018 WIZ046-047-051-052-056>060-062>072-092130- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 316 PM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Snow will move into southern Wisconsin this evening, primarily impacting areas along and just north of the state line. Up to 3 inches are possible prior to midnight, with the heaviest amounts toward southwest Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Thursday Snow will pick up in intensity after midnight. Snowfall rates up to 1 inch per hour are possible between midnight and 6am Friday morning. Snow will then gradually taper off through the day on Friday. Total snowfall amounts from this evening and Friday will range from near 8 inches along the state line to around 2 inches toward central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but your snowfall reports are appreciated. LMZ643>646-092130- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 316 PM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. Hentz www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
11 winter weather, 6 winter storm. Local standard time, as filed.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Four to six inches of snow accumulation.
Five to nine inches of snow accumulation.
Five to eight inches of snow accumulation.
Four to seven inches of snow accumulation.
Two to four inches of snow accumulation.
Three to five inches of snow accumulation.
Four to seven inches of snow accumulation.
Five to seven inches of snow accumulation.
Three to five inches of snow accumulation.
Two to three inches of snow accumulation.
Three to four inches of snow accumulation.
One to three inches of snow accumulation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730150, 730151, 730152, 730154, 730155, 730159, 730161, 730164, 730160, 730148, 730158, 730162, 730163, 730149, 730153, 730157, 730156.